Community Assistance Referral and Education Services
- Cobb Fire is dedicated to the needs of the community.
- Many of our citizens are unaware of the vast amount of services that are available to them, and as a result often resort to dialing 911.
- The CARES team is a specialized unit that seeks to offer people an alternative to relying on emergency services when there are frequently more appropriate resources available to them.
- Areas addressed include, but are not limited to mental health, substance abuse, fall prevention and education, elderly assistance, etc.
- Our referrals come from the fire crews that recognize issues while in the performance of their normal duties.
Emergency Medical Procedures
Every year 250,000 adult Americans die from cardiac arrest. The key to surviving a heart attack is based on the "Chain of Survival." Early defibrillation and advanced care are paramount. When you see a possible heart attack victim call 911 immediately and then begin CPR.
If you feel you may be suffering from a heart attack, call 911 immediately. Cobb County Fire and Emergency Services has thoroughly trained Paramedics and Emergency Medical Technicians ready to assist you.
How to recognize a heart attack:
Not all of these symptoms occur in every heart attack. If any occur call 911 immediately!
- Chest pain that lasts more than 3-5 minutes.
- Pain that feels like a "pressure," "fullness," "squeezing," or "heaviness".
- Pain that is located behind the breastbone and then spreads to the shoulder, neck, lower jaw, or down the arm. Sometimes the pain may even be felt in the back.
- Lightheadedness, "feeling dizzy" during the pain.
- Fainting, completely losing consciousness.
- Sweating, breaking out in a cold sweat but without a fever.
- Nausea, usually without vomiting.
- Shortness of breath.
There is an opioid abuse epidemic in Georgia and throughout the entire country. Opioids are used to dull the sensation of pain. Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, such as oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, morphine, and many others. Many produce a sense of euphoria and result in addiction.
Opioid drugs also pose the danger of accidental overdose, which can stop breathing. By definition, overdose is ingesting more than the recommended amount of a substance. Drug overdose often implies the toxic and overwhelming effect of drugs taken in amounts greater than the body has a capacity to handle.
Death and permanent organ damage can occur.
Naloxone blocks or reverses the effects of opioid medication, including extreme drowsiness, slowed breathing or loss of consciousness. Naloxone is used to treat a narcotic overdose in an emergency situation. It should be used until the patient can receive emergency medical care for an overdose.
Signs of Opioid Overdose
#1 sign of opioid overdose is unresponsiveness
Other signs include:
- Awake, but unable to talk
- Limp posture
- Face is pale or clammy
- Blue fingernails and lips
- For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen
- Breathing is very slow and shallow, erratic or has stopped
- Pulse is slow, erratic or not there at all
- Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)
Georgia’s Amnesty Law
- Although most overdoses occur in the presence of others, fear of arrest and prosecution prevent many people from calling 911
- Georgia’s Medical Amnesty Law protects victims and callers seeking medical assistance at drug or alcohol overdose scenes
- Limited liability for possession of small amounts of drugs and/or alcohol- this applies to the victim as well as the caller
- Limited liability for breaches of parole, restraining order, probation and other violations
- Naloxone immunity for prescribers, pharmacists and first responders
Citizen Narcan Program
Naloxone will be available from purchase from retail pharmacies to anyone desiring to have the drug on-hand to treat an opioid overdose. There are two ways to access a naloxone rescue kit from a pharmacy in Georgia:
- Obtain a prescription from your prescriber and take it to a pharmacy that stocks naloxone
- Go directly to a pharmacy and request a naloxone kit. A standing order for naloxone was issued to all pharmacies in Georgia on Dec. 14, 2016; a prescription for naloxone is not needed.
Not all pharmacies carry naloxone, so please call ahead to a pharmacy to determine if they stock the drug to save yourself the trouble of going in search of the drug going from one pharmacy to the next. If your pharmacy does not carry naloxone, please refer the pharmacist to this GDNA website, gdna.ga.gov for details.
Pharmacists will need your name and address to use the same as if filling a prescription, because in fact that's exactly what they will be doing - except they are filling a standing order prescription from the Dept. of Public Health Commissioner.
This standing order allows law enforcement agencies, other first responders, and other authorized health provide groups to obtain naloxone as set forth in the 2014 law change - meaning pharmacists can use this standing order as the authorizing prescription to sell naloxone to these groups
For Naloxone rescue kits types, refer to the law, i.e. Senate Bill 121
How to Respond to an Overdose Using Naloxone
5 steps that could help bring a friend or loved one back from an overdose.
Step 1: Identify the overdose.
Opioids suppress the body's urge to breathe. If someone is not breathing or is struggling to breathe, try calling the person's name and rubbing your knuckles on his or her chest. If there's still no response, he or she could be experiencing an overdose.
Other signs of overdose are blue or pale skin color, small pupils, low blood pressure, slow heartbeat, slow or shallow breathing, snoring sound, and gasping for breath.
Step 2: Call 9-1-1.
After identifying an overdose, get help as quickly as possible. Call 9-1-1. Make sure to say the person is unresponsive and not breathing or struggling to breathe. Give a clear address and location.
Step 3: Give rescue breaths.
Giving oxygen can save someone experiencing an overdose. Perform basic CPR:
- Make sure nothing is in the person's mouth that is blocking breathing.
- Place one hand on the person's chin and tilt head back. Pinch his or her nose closed with the other hand.
- Administer 2 slow breaths and look for the person's chest to rise.
- Continue administering 1 breath every 5 seconds until the person starts breathing on his or her own.
- If the person is still unresponsive after repeating for 30 seconds, you can give naloxone.
Step 4: Give naloxone.
Follow the instructions for the form of naloxone you have — injectable or nasal spray. Don't forget to give rescue breaths while you get ready.
After giving naloxone, continue giving rescue breaths, 1 breath every 5 seconds. If the person is still unresponsive in 2 to 3 minutes, you can give a second dose of naloxone. Continue breaths until emergency responders arrive.
Step 5: Stay until help arrives.
Stay to make sure the person:
- Doesn't go into withdrawal
- Doesn't take more opioids, which could send him or her back into overdose
- Doesn't go back into overdose and need additional doses of naloxone
- Doesn't experience rapid or irregular heartbeat, chest pain, seizures, sudden stopping of the heart, hallucinations or loss of consciousness, all of which require immediate medical attention
Unused and/or Unwanted Medical Disposal
Help stop prescription drug abuse. Drop off your expired, unused or unwanted medications for safe disposal. The Department of Justice website is designed to assist citizens in dropping off unused medicines to DEA authorized collectors.
Upon clicking the link, it will redirect you to a search page on the site. There you can enter your zip code or city and state, as well as a search radius. Once you click the search button it will pull up all the controlled substance public disposal locations within your established parameters. You can download the site in your smart phone so you will always have it available to share.
Each location will more than likely have their own policies in regards to what can and cannot be taken, so citizens are encouraged to contact the facility prior to going.